Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Sioux Falls, SD

June 17, 2014McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2014, 9:44 PM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 9:44 PM CDT (02:44 UTC)
Expired
Jun 17, 2014, 10:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties McCook County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS53 KFSD 180244
SVRFSD
SDC087-099-180330-
/O.NEW.KFSD.SV.W.0115.140618T0244Z-140618T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 942 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONTROSE...
  AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN MCCOOK AND NORTHWESTERN MINNEHAHA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4375 9683 4362 9709 4374 9725 4385 9722
      4385 9718
TIME...MOT...LOC 0245Z 216DEG 7KT 4371 9711

HAIL...1.50IN
WIND...<50MPH

$$

CHAPMAN
2 follow-up statements
468 
WWUS53 KFSD 180300
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE JUN 17 2014

SDC087-099-180330-
/O.CON.KFSD.SV.W.0115.000000T0000Z-140618T0330Z/
MINNEHAHA SD-MCCOOK SD-
1000 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCCOOK AND NORTHWESTERN MINNEHAHA COUNTIES UNTIL 1030 PM CDT...

AT 1000 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MONTROSE...AND MOVING NORTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN MINNEHAHA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4375 9683 4362 9709 4374 9725 4385 9722
      4385 9718
TIME...MOT...LOC 0301Z 216DEG 7KT 4374 9708

HAIL...1.50IN
WIND...<50MPH

$$

CHAPMAN
311 
WWUS53 KFSD 180323
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT TUE JUN 17 2014

SDC087-099-180330-
/O.CON.KFSD.SV.W.0115.000000T0000Z-140618T0330Z/
MINNEHAHA SD-MCCOOK SD-
1023 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
MCCOOK AND WEST CENTRAL MINNEHAHA COUNTIES UNTIL 1030 PM CDT...

AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUMBOLDT...
AND WAS NEARLY STATIONARY.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
MONTROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4379 9714 4383 9712 4375 9683 4362 9709
      4370 9720
TIME...MOT...LOC 0324Z 180DEG 1KT 4370 9707

HAIL...1.75IN
WIND...<50MPH

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:27 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 4:27 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM
DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN
OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO
FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED...
POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE
TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT
SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST
NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON
WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE
MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF
THE AREA NEAR THE MN/IA BORDER.

ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS
PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A
TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY
RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED
COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT
PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS.
THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES
SHOULD BE IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF
THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE
APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER
STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING
IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL
MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS
THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE
LOWER 90S SOUTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL
UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE
ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN
ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST
AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH
THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE
THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY.
THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY
MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT
SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE
STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO
SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER
SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE
EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP
OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN
THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING.
AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL
TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A
CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT
FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE
AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A
BIT MORE CERTAINTY.

FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW
GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER
OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY
ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL
WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE
ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO
SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES
COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE
AVERAGE INTO THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1240 PM CDT TUE JUN 17 2014

AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME
SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z
BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z.
STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME
IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA.
18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES
3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 17, 7:39 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT TUE JUN 17 2014

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ055-056-061-062-065>071-190045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY
DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION
TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE
90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL
SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO.
LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE...ALTHOUGH ANY
STORM WILL BE FAST MOVING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY BETWEEN 7 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045-
LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF
INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED
TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BETWEEN 8 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Union49 min
Jun 17, 9:53 PM CDTSevere Thunderstorm WarningFSDMcCook52 min
Jun 17, 10:28 PM CDTSevere Thunderstorm WarningFSDLincoln47 min
Jun 17, 10:30 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha45 min
Jun 17, 10:33 PM CDTTornado WarningFSDMinnehaha27 min
Jun 17, 10:41 PM CDTSevere Thunderstorm WarningFSDMcCook, Miner49 min
Jun 17, 10:47 PM CDTSevere Thunderstorm WarningFSDHanson, McCook43 min
Jun 17, 10:58 PM CDTTornado WarningFSDMinnehaha32 min
Jun 17, 11:07 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha38 min
Jun 17, 11:20 PM CDTRiver Flood WarningFSDLincoln, Minnehaha63 hr
Jun 17, 11:22 PM CDTSevere Thunderstorm WarningFSDHanson, McCook53 min
Jun 17, 11:30 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn45 min
Jun 18, 12:03 AM CDTSevere Thunderstorm WarningFSDHanson, McCook, Turner42 min
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningFSDHanson, McCook51 min
Jun 18, 1:11 AM CDTSevere Thunderstorm WarningFSDMcCook49 min
Jun 18, 6:44 PM CDTTornado WarningFSDJerauld46 min
Jun 18, 6:59 PM CDTTornado Warning Tornado observedFSDAurora, Brule, Jerauld31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.